GI Bleed Hospitalization Risk Linked to Oral Anticoagulant Choice, PPI Cotherapy

Major upper GI tract bleeding is a frequent complication of oral anticoagulant therapy
Major upper GI tract bleeding is a frequent complication of oral anticoagulant therapy

Hospitalization risk for upper gastrointestinal (GI) tract bleeding appears to be associated with oral anticoagulant choice, as well as proton pump inhibitor (PPI) cotherapy, according to a retrospective cohort study of Medicare beneficiaries published in JAMA.

To compare the incidence of hospitalization for upper GI tract bleeding, researchers used US Medicare beneficiary files to identify a cohort of patients that were ≥30 years old who initiated oral anticoagulation therapy with apixaban, dabigatran, rivaroxaban, or warfarin, with or without PPI cotherapy.  "Because the risk of upper gastrointestinal tract bleeding could influence both anticoagulant choice and PPI cotherapy, the analysis controlled for 85 covariates plausibly associated with the risk of hospitalization for gastrointestinal bleeding," the authors explained.

Results showed that the risk of hospitalization for upper GI tract bleeding during 754,389 person-years without PPI cotherapy was highest with rivaroxaban. "The incidence for rivaroxaban (N=1278) was 144 per 10,000 person-years (95% CI, 136–152), which was significantly greater than the incidence of hospitalizations for apixaban (N=279; 73 per 10,000 person-years; incidence rate ratio [IRR], 1.97 [95% CI, 1.73–2.25]; risk difference [RD], 70.9 [95% CI, 59.1–82.7]), dabigatran (N=629; 120 per 10,000 person-years; IRR, 1.19 [95% CI, 1.08–1.32]; RD, 23.4 [95% CI, 10.6–36.2]), and warfarin (N=4933; 113 per 10,000 person-years; IRR, 1.27 [95% CI, 1.19–1.35]; RD, 30.4 [95% CI, 20.3–40.6])," the authors reported.

However, the risk of upper GI tract bleeding hospitalization with all anticoagulants was significantly reduced with PPI cotherapy (264,447 person-years; IRR 0.66).

Related Articles

Based on the findings, the authors concluded that "drug choice and PPI cotherapy may be important during oral anticoagulant treatment, particularly for patients with elevated risk of gastrointestinal bleeding."

For more information visit JAMAnetwork.com.